Lightning, Halifax
- When
- July 4, 1:35 PM EST
- Where
- Halifax County, Turbeville
- Injuries
- 4 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Thunderstorm winds down trees and limbs in the city of Radford, 9 miles south of Fincastle and in the Hollins area. Halifax County Law Enforcement reported that lightning struck four individuals at Alton Pool along Harmony Road in Turbeville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds down trees and limbs in the city of Radford, 9 miles south of Fincastle and in the Hollins area. Halifax County Law Enforcement reported that lightning struck four individuals at Alton Pool along Harmony Road in Turbeville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 1:09 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 209 PM EDT SUN JUL 4 2004 .SHORT TERM (TONIGHT THROUGH MONDAY)... S/W WILL CATCH WESTERN AREAS OF THE FA THIS EVE AS IT ROTATES NE ALONG WITH MAIN LOW. LOW MOVES NE INTO CANADA TONITE-MON DRAGGING WARM FRONT WELL NE OF FA. THIS WILL RESULT IN FA REMAINING UNDER SW-W FLOW LOW-MID LEVELS THRU MON...WITH LESS CLD COVER AND ONLY SLIGHT CHC DIURNAL SHRA/TS ACTIVITY EAST OF THE BLUE RIDGE. WESTERN UPSLOPE AREAS WILL LIKELY HAVE MOSTLY CLDY DAY MON AS LEFT OVER LOW LVL MOISTURE SHOULD BE ENUF TO PRODUCE CLDS AND SCATTERED SHRA THRU THE DAY. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... FOR MONDAY NIGHT...MESOETA SHOWING SOME RESIDUAL SHORTWAVE ENERGY TRYING TO PUSH UNDERNEATH THE WEAK UPPER LEVEL OHIO VALLEY RIDGING. IF ANYTHING COULD GET GOING WITH THAT...EXPECT THAT ONLY MY WESTERN MOST COUNTIES WOULD SEE ANYTHING IN THE WAY OF RAIN. ONLY GOING SLIGHT CHANCE WEST TOMORROW NIGHT. NEXT MAIN WEATHER MAKER WILL ARRIVE ON WEDNESDAY IN THE FORM OF ANOTHER UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT. CANT REALLY CALL IT A COLD FRONT SINCE TEMPS DONT REALLY COOL OFF MUCH WITH THIS SYSTEM. MODELS SHOWING GOOD RAIN COVERAGE ON WEDNESDAY FOR THE ENTIRE CWA. ELECTED TO GO WITH CHANCE POPS FOR NOW AS SYSTEM IS STILL A FEW DAYS OFF. CAN ALWAYS UP THEM TOMORROW IF NEEDED. ONCE SURFACE FRONT IS THROUGH...UPPER TROUGH LINGERS INTO THURSDAY BEFORE FINALLY SWINGING THROUGH THE STATE ON FRIDAY. WILL LEAVE A CHANCE FOR RAINFALL ACROSS THE SOUTH IN THE VICINITY OF THE OLD FRONT ON THURSDAY...AND THEN PLAN ON DRYING THINGS OUT FOR FRIDAY. THIS DRY TIME WILL BE SHORTLIVED AS POPS ARE LOOKING POSSIBLE ONCE AGAIN FOR THE WEEKEND. && .AVIATION... TWO AREAS TSRA TO AFFECT LOCATIONS THIS AFTN AND EVE. FIRST TRIGGERED BY DIURNAL HEATING AND WILL BE ISOLATED AND SPOTTY. SECOND IS AN ORGANIZED LINE THAT IS WEST OF THE AREA...AND WILL BE AFFECTING AREAS WEST OF BLUE RIDGE THRU 02-03Z. WEST WINDS WILL KEEP LOW CLDS INTO BLF/LWB OVERNIGHT BUT EAST WILL SCTR AND VSBYS ONLY DROP TO MVFR CAT IN HZ/BR TOWARD AM. WEST WINDS TO KEEP CLDS SCTD FOR MOST OF THE AREA EAST OF THE MTNS MON...EXCEPT NORTHEAST WHERE POTENTIAL FOR BKN SC WILL REMAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...MG LONG TERM...CL AVIATION...MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 508 AM EDT SUN JUL 4 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 508 AM EDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412840, 5412837, 5412839, 5412838.